Georgia, 2009

Hail in Georgia, June 16, 2009

June 16, 2009 · NWS TAE · 1 event in 1 county or zone

An early evening thunderstorm on the 16th dropped large hail in Quitman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An early evening thunderstorm on the 16th dropped large hail in Quitman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 16, 1:15 PM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 16, 1:15 PM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT TUE JUN 16 2009

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE 12Z MODELS ARE IN
GENERAL AGREEMENT THAT THE MEAN MID/UPPER LEVEL RIDGE CENTERED ALONG
THE WRN GULF COAST REGION WILL EXPAND NWD INTO THE S/CNTRL CONUS
THROUGH THURSDAY. THIS BUILDING RIDGE WILL CONTINUE TO DEFLECT MOST
OF THE SHORT WAVE ENERGY WELL TO THE NORTH AND EAST OF THE CWA. BOTH
THE NAM AND GFS DO LATCH ONTO THE MESOSCALE-INDUCED VORT ASSOCIATED
WITH THE MCS OVER THE LOWER OH VALLEY...WHICH MOVES SEWD THROUGH THE
TN VALLEY INTO NRN/ERN GA TONIGHT. BEYOND TONIGHT...AN EXPANDING
AREA OF NEG VORT ADVECTION UNDER THE EXPANDING RIDGE AND
SUBSIDENCE/WARMING ALOFT WILL PRECLUDE DEEP MOIST CONVECTION. WITH
REGARDS TO SURFACE FEATURES...THE NAM IS WETTER THAN THE GFS AS IT
ADVECTS MORE ATLANTIC MOISTURE INTO GA/NRN FL WITH THE BACKDOOR
FRONT. WITH THE MEAN 1000-700 MB FLOW FROM THE N-NW AROUND 10 KT
WEDNESDAY AND THURSDAY...AND THE EWD EXPANSION OF THE DEEP LAYER
RIDGE...HAVE DISCARDED THE MET POPS. WILL LEAN CLOSER TO A MAV/MET
POP BLEND WITH SILENT 10S SE AL/FL PANHANDLE...20-30 PERCENT GA/FL
BIG BEND ZONES FOR WEDNESDAY AFTN/EVE. FCST THERMODYNAMICS AND SHEAR
PROFILES MAY BE SUFFICIENT FOR A FEW SEVERE TSTMS ACROSS S/CNTRL GA.
ON THURSDAY...DEEP LAYER RIDGE WILL ENCOMPASS MUCH OF THE CWA. ANY
AFTN SEA BREEZE CONVECTION WILL BE ISOLATED AND FAVORED OVER THE SE
FL BIG BEND WHERE RESIDUAL MOISTURE WILL RESIDE.

OUTSIDE OF ANY PRECIP...THE MAIN WEATHER STORY WILL CONTINUE TO BE
THE UNSEASONABLY WARM TO HOT TEMPERATURES. WILL CONTINUE TO DEAL
WITH DANGEROUSLY HIGH HEAT INDICES OF 105 TO 109 THE NEXT TWO
AFTERNOONS AS THE MERCURY CLIMBS TO AROUND 100 OVER THE INTERIOR
COUPLED WITH DEW POINTS IN THE UPPER 60S TO LOWER 70S. NIGHTTIME
LOWS WILL BE WARM...RANGING FROM THE MID TO UPPER 70S.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...DEEP LAYER RIDGING WILL
CONTINUE TO BE IN PLACE OVER THE REGION AT THE BEGINNING OF THE
PERIOD. THE UPPER RIDGE IS THEN FORECAST TO RETROGRADE AND SHARPEN
ACROSS THE NATIONS MID SECTION WITH A TROUGH DIGGING DOWN THE
EASTERN SEABOARD FRIDAY THROUGH THE REMAINDER OF THE PERIOD. AT THE
SURFACE...A WEAK PRESSURE PATTERN WILL RESIDE ACROSS THE LOCAL
REGION THROUGH THE PERIOD. A WEAK COLD FRONT IS FORECAST TO PUSH
DOWN FROM THE NORTH SUNDAY INTO MONDAY AS THE UPPER TROUGH DIGS INTO
THE REGION. THUS...AS WE PROCEED INTO THE WEEKEND AND ESPECIALLY
INTO EARLY NEXT WEEK WE WILL SEE INCREASING CHANCES FOR RAIN ALONG
WITH TEMPERATURES RETURNING TO NEAR SEASONAL LEVELS. FRIDAY WILL BE
THE HOTTEST DAY WITH AFTERNOON TEMPERATURES AROUND THE CENTURY MARK
AWAY FROM THE COAST WITH HEAT INDICES BETWEEN 105 AND 110 DEGREES.

&&

.AVIATION...VFR CONDITIONS ARE FORECAST INTO THIS EVENING...EXCEPT
NEAR ISOLATED THUNDERSTORMS THIS AFTERNOON ALONG THE SEA BREEZE
FRONTS IN FL. MAINLY VFR CONDITIONS WILL PERSIST THROUGH WEDNESDAY
MORNING...EXCEPT FOR BRIEF PERIODS OF MVFR VIS AT KTLH AND KVLD
AROUND SUNRISE.

&&

.MARINE...THE MARINE AREA WILL REMAIN BETWEEN A TROUGH TO THE NORTH
AND A RIDGE TO THE SOUTH THROUGH MUCH OF THE UPCOMING PERIOD WHICH
WILL RESULT IN GENERALLY LIGHT WINDS AND LOW SEAS. WINDS AND SEAS
MAY BRIEFLY INCREASE WITH THE SEA BREEZE NEAR THE COAST DURING THE
AFTERNOON HOURS.

&&

.FIRE WEATHER...WITH HIGH TEMPS APPROACHING OR EXCEEDING 100 DEGREES
OVER PORTIONS OF THE INTERIOR WEDNESDAY AND THURSDAY
AFTERNOONS...WELL INLAND PORTIONS OF THE FL BIG BEND AND PANHANDLE
MAY SEE MINIMUM RELATIVE HUMIDITIES TO NEAR 35 PERCENT FOR A FEW
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74 100  74 100  75 /  10  20  20  10   0
PANAMA CITY   78  95  78  96  80 /   0  10  10  10  10
DOTHAN        75 100  75 101  76 /  10  10  10  10  10
ALBANY        75 100  75 100  75 /  10  20  20  10  10
VALDOSTA      73  98  72  99  74 /  10  30  20  10  10
CROSS CITY    74  96  73  96  75 /  10  30  20  20   0
APALACHICOLA  76  93  76  94  77 /   0  10  10  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...FOURNIER
LONG TERM...BARRY
REST OF DISCUSSION...JAMSKI
Hazardous weather outlook, Jun 16, 5:39 AM EST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
639 AM EDT TUE JUN 16 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-171200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
639 AM EDT TUE JUN 16 2009 /539 AM CDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
ANOTHER HOT AND FAIRLY HUMID DAY IS IN STORE FOR THE REGION TODAY
AS HIGH TEMPERATURES WILL APPROACH THE 100 DEGREE MARK ACROSS
PORTIONS OF THE INTERIOR THIS AFTERNOON. EVEN NEAR THE COAST...
HIGHS WILL LIKELY REACH THE MID 90S BEFORE THE SEA BREEZE FRONT
PASSES THROUGH WHICH WILL CREATE POTENTIALLY DANGEROUS HEAT
INDICES OF 105 TO 109 DEGREES ACROSS THE ENTIRE TRI-STATE AREA
THIS AFTERNOON. TODAY WILL ALSO BE THE LAST DAY IN THE NEXT FEW
DAYS WITH A REASONABLE CHANCE OF AN AFTERNOON OR EVENING
THUNDERSTORM...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FLORIDA
BIG BEND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
DANGEROUSLY HOT AND HUMID WEATHER WILL CONTINUE AT LEAST THROUGH
FRIDAY AND LIKELY SATURDAY AS WELL...AS A STRONG UPPER LEVEL RIDGE
REMAINS IN CONTROL OVER THE REGION. SOME RELIEF MAY ARRIVE BY LATE
IN THE WEEKEND AND EARLY NEXT WEEK AS THE UPPER RIDGE RETROGRADES
WESTWARD AND ALLOWS A WEAK COLD FRONT TO PUSH SOUTHWARD INTO THE
AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

In the hours before

Local storm report, Jun 16, 5:30 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 W LEE                 30.42N 83.35W
06/16/2009                   MADISON            FL   TRAINED SPOTTER

            SEVERAL TREES REPORTED DOWN BLOCKING A ROAD WEST OF LEE.

&&

GODSEY
Special weather statement, Jun 16, 5:59 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT TUE JUN 16 2009

FLZ029-162345-
LAFAYETTE-
659 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LAFAYETTE COUNTY...

* UNTIL 745 PM EDT

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOWLING PARK...OR 12 MILES NORTH OF
MAYO...MOVING SOUTH TO SOUTHWEST AT 5 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF FREQUENT LIGHTNING AND PRODUCING HEAVY
DOWNPOURS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK/MOORE
Special weather statement, Jun 16, 6:08 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
708 PM EDT TUE JUN 16 2009

FLZ018-GAZ158-159-162345-
BROOKS-JEFFERSON-THOMAS-
708 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS...JEFFERSON
AND THOMAS COUNTIES...

* UNTIL 745 PM EDT

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF MONTICELLO...NEARLY
STATIONARY.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND FREQUENT
LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK/MOORE
Special weather statement, Jun 16, 6:25 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
725 PM EDT TUE JUN 16 2009

FLZ018-GAZ158-170015-
JEFFERSON-THOMAS-
725 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON AND THOMAS
COUNTIES...

* UNTIL 815 PM EDT

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF MONTICELLO...MOVING
SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  MONTICELLO BY 815 PM EDT.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK-MOORE
Special weather statement, Jun 16, 6:36 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
736 PM EDT TUE JUN 16 2009

FLZ019-GAZ159-160-170015-
BROOKS-LOWNDES-MADISON-
736 PM EDT TUE JUN 16 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS...LOWNDES AND
MADISON COUNTIES...

* UNTIL 815 PM EDT

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WEST VALDOSTA...OR 10 MILES
SOUTHWEST OF VALDOSTA...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK/MOORE
Local storm report, Jun 16, 6:52 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
752 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             QUITMAN                 30.79N 83.56W
06/16/2009  E0.75 INCH       BROOKS             GA   EMERGENCY MNGR

            PENNY SIZE HAIL FALLING IN THE CITY OF QUITMAN.

&&

GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brooks

When
June 16, 6:52 PM EST
Where
Brooks County, 0.18 mi NNW of Quitman
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.783, -83.561

Penny to nickel size hail was reported in Quitman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172790.